| Home | E-Submission | Sitemap | Contact Us |  
top_img
The Korean Journal of Pathology 2006;40(4): 289-291.
Propylthiouracil-induced Hepatic Injury: A Case Report.
Ji Eun Kwak, Han Seong Kim, Sun Hee Chang, Mee Joo, Je G Chi, Jin Soo Moon, Jong Guk Lee
1Department of Pathology, College of Medicine, Inje University, Goyang 411-706, Korea. hs-kim@ilsanpaik.ac.kr
2Department of Pediatrics, College of Medicine, Inje University, Goyang 411-706, Korea.
ABSTRACT
Propylthiouracil (PTU) is one of the most widely used drugs for the treatment of the hyperthyroidism. However the liver damage is a rare adverse effect, which can be fatal. We present a case of PTU-induced hepatitis. A 13-year-old girl was diagnosed as having Graves' disease, for which PTU was administered. Three months after commencing PTU, she developed jaundice accompanied with elevated serum transaminases and total bilirubin levels. The viral markers were all negative. The pathologic findings of the liver biopsy included necrosis of hepatocytes predominantly around the central veins (i.e., zone 3 necrosis) and moderate to severe infiltration of lymphocytes in portal areas. After withdrawal of the PTU, clinical symptoms and liver function test results were improved gradually.
Key Words: Propylthiouracil; Hepatotoxicity